MAUDE Adverse Event Report: SORIN GROUP ITALIA INSPIRE 8 M STERILE; OXYGENATOR, CARDIOPULMONARY BYPASS,

SORIN GROUP ITALIA INSPIRE 8 M STERILE; OXYGENATOR, CARDIOPULMONARY BYPASS,
Model Number 050701
Medical Device Problem Code Increase in Pressure (1491)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Sorin group italia has received a report that, during a procedure, two inspire oxygenators did not function as expected.Medical team elected to change out the first oxygenator (livanova ref (b)(4) ).With the second oxygenator, perfusionist elected to complete the case despite also the second oxygenator (present case, livanova ref (b)(4) ) was not functioning as expected.Livanova is submitting two different initial manufacturer reports for the two complained oxygenators.There is no report of any patient injury.
 
Additional Manufacturer Narrative
A.1.-a.5.Patient information was not provided.H.11.Livanova manufactures the inspire 8 hollow fiber oxygenator.The involved device has been requested for return to sorin group italia for investigation.Livanova initiated an investigation.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Additional Manufacturer Narrative
H11: based on the perfusion protocol received from the customer and analyzed, the maximum delta pressure value across the oxygenator membrane was 343 mmhg, measured with a pump flow rate of 6,27 lpm.In addition, analysis of the pump sheet revealed that the arterial flow was progressively reduced to mitigate the high pressure excursion.Through follow-up activity, no further information about any gas exchange issue possibly occurred or any additional medical intervention possibly conducted during the event could be retrieved.The date of the event was confirmed to be july 30th, 2024.Therefore, based on the information available and pump sheet analysis, the only issue occurred was an high pressure excursion.Present complaint has been then re-assessed as not reportable.Furthermore, the involved unit was returned to sorin group italy for inspection and investigation.After decontamination by gamma-rays (as per livanova procedure on blood contaminated goods), returned unit was found badly clogged when visually inspected, with large clots and dried blood residues along the oxygenator fibers.An extensive cleaning operation was carried out on the device by flushing the blood compartment with demineralized water repeatedly, but it proved ineffective to purge the fibers from the observed biological aggregates.In detail, during this preliminary step, a restricted flow rate was reproduced due to the high hydraulic resistance to the passage of water exhibited by the obstructed fibers.Based on the above findings, no simulated functional test with bovine blood could be possible.As per the conditions of the returned device, and taking into account the investigation results of previous similar cases, the reported event was traced back to the unexpected and progressive build up of biological material (platelet aggregates and fibrin mass) inside the oxygenator fibers that arose during the case at customer's facility.No manufacturing quality deviation possibly linked with the occurred phenomenon was established.Livanova conducted a literature and technical analysis about the trans-membrane oxygenator pressure gradients.Pressure drop excursion across the oxygenator is a known phenomenon reported in literature in all membrane oxygenators.The main cause of the pressure excursion has been identified in the platelet activation and adhesion within the oxygenator that progresses to increase resistance to blood flow during cardiopulmonary bypass.The factors influencing pressure excursions can be assigned to three main areas: - surgery clinical impact - cpb clinical impact - pathological patient conditions research on the phenomenon consistently concludes that the pressure excursion is complex and multi-factorial and in most of the cases none of the factors considered singularly causes the phenomenon.An accurate analysis and monitoring of the factors identified can lead to the reduction of the phenomenon during cpb.Nevertheless at current state of knowledge the complex nature of the phenomenon does not allow its complete elimination.
 
Event or Problem Description
See initial report.

Brand Name
INSPIRE 8 M STERILE
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS,
Manufacturer (Section D)
SORIN GROUP ITALIA
strada statale 12 nord, 86
mirandola
Manufacturer (Section G)
SORIN GROUP ITALY
via statale 12 nord 86
mirandola 41037
IT   41037
Manufacturer Contact
enrico greco
14401 w. 65th way
arvada, CO 80004
MDR Report Key20198192
Report Number9680841-2024-00025
Device Sequence Number17829985
Product Code DTZ
UDI-Device Identifier08033178112260
UDI-Public(01)08033178112260(17)251219(10)2212200095(240)050701
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K201916
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 11/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/19/2025
Device Model Number050701
Device Lot Number2212200095
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/14/2024
Supplement Date Received by Manufacturer10/22/2024
Initial Report FDA Received Date09/12/2024
Supplement Report FDA Received Date11/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown